How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 14561
Experience:  Over 20 years of experience as a veterinarian.
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

My maltese has swallowed a pyridium tablet, naturally he is

Customer Question

my maltese has swallowed a pyridium tablet, naturally he is urinating an orange colour,
do I need to take further action. He weighs 5kg
Submitted: 5 months ago.
Category: Dog Veterinary
Expert:  Dr. Kara replied 5 months ago.
Hello, my name is***** and I have over 20 years of experience as a veterinarian.I am sorry to hear that your fellow swallowed an Azo (phenazopyridine hydrochloride) tablet, especially because he is a tiny fellow.Although this drug is fine for most people it is not well tolerated in dogs and it can cause gastrointestinal upset, leading to vomiting and diarrhea and will often cause a change in stool and urine color as well as blood cell destruction, liver disease, painful muscle inflammation and breakdown, lack of tear production (Keratoconjunctivitis sicca or dry eye) and neurologic symptoms.The lack of tear production can be a real problem in some dogs as it can lead to corneal ulcers, secondary infections, and a dog that needs tear replacement often. Some dogs have it transiently and the tear production comes back but others are affected for life.It can also cause methemoglobinemia, a change in the pigment in the red blood cells that carry oxygen but this is usually seen with more chronic use.If he is already showing signs of orange urine the drug has been absorbed and metabolized. So we cannot prevent toxicity, we can only try to manage symptoms now.To try and settle his stomach today if he seems nauseous you can give either:1) Pepcid-ac (famotidine) at a dose of one half of a 10mg tablet per 5 to 10 kilos of body weight every 12 hours.OR 2) Prilosec (omeprazole) at a dose of one quarter of a 20mg tablet per 5 to 10 kilos of body weight every 24 hours.These will reduce stomach acid and should help settle his stomach.Then feed a homemade diet of 1/3 boiled hamburger or white, skinless chicken, all fats and juices drained and 2/3 white rice.It would be a good idea to have his liver enzymes checked at his veterinarian and test his eyes for proper tear production. If it is low you will need to supplement and apply artificial tears to his eyes several times a days for a few weeks until we can see if he will start producing tears on his own again.Please let me know if you have any further questions.
Expert:  Dr. Kara replied 5 months ago.
Hello, I wanted to make sure that you didn't have any further questions for me, and I'd like to know how things turned out for your pup. If you could give me an update that would be great, thank you, ***** *****

Related Dog Veterinary Questions